Iowa, 2020

Funnel Clouds in Iowa, August 22, 2020

August 22, 2020 · NWS DMX · 2 events in 1 county or zone

A weak shortwave moved across the state, and while CAPE values were bewteen 2000-3000 J/kg limited deep layer shear made it difficult for any significant convection to develop. Isolated storms developed across northern Iowa in the early evening, however they were unable to strengthen to severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak shortwave moved across the state, and while CAPE values were bewteen 2000-3000 J/kg limited deep layer shear made it difficult for any significant convection to develop. Isolated storms developed across northern Iowa in the early evening, however they were unable to strengthen to severe limits. With steep low level lapse rates and sufficient low level shear, storms did manage to develop two funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 22, 1:51 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 22, 1:51 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
251 PM CDT Sat Aug 22 2020

.DISCUSSION.../Tonight through Saturday/
Issued at 250 PM CDT Sat Aug 22 2020

The focus for the near-term is lingering convection this
afternoon into the evening hours. Otherwise, the primary story is
the long- duration heat next week with little relief until
possibly Friday.

This afternoon into tonight...weakening convection across the
northeast where there is a little more deep moisture convergence
present and very weak mid-level theta-e advection. MUCAPE values
range from 2000-3000 J/kg but effective shear and lapse rates
remain weak and as mentioned with the lack of significant
forcing, expecting these storms to gradually wan into the early
evening. The latest HRRR run does suggest a couple of isolated
storm to trickle south and even possibly impact the DSM Metro, but
much of the storm threat should diminish by 04-06z at the latest.

Sunday through Thursday...It's gonna be HOT! The saving grace
during this time frame is the lower dew points than what is
typical for late August. Thus, the extreme heat index values are
not anticipated. Still can't rule out the afternoon hours each day
in a few locations getting close to 100 for a heat index,
especially Monday with less mixing. Tuesday and Wednesday are
forecast to be the hottest days, wrt temperatures. Good mixing
each afternoon should help push temperatures well into the middle
and upper 90s both afternoons. Other than the Des Moines Metro,
there should be some overnight relief as lows barely dip into the
upper 60s. The heat island effect looks to keep low temperatures
in the 70s Tuesday night and Wednesday night and there might need
a headline for the long duration heat for just the metro area.

By Friday, models are in agreement with the upper ridge breaking
down and conditions cooling off into next weekend. Precipitation
chances however look fairly bleak as any significant moisture is
being pinched off by the tropical remnants of Laura moving up
through the Ohio Valley. Thus, unfortunately the drought
conditions are likely to worsen/expand with this hot and dry week
ahead.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 101 PM CDT Sat Aug 22 2020

Storm activity looks to continue over ALO and produce MVFR to IFR
conditions through around 19z. Otherwise, expecting more VFR
conditions through the TAF period. There remains low chances of
storms late this afternoon and evening, but low confidence in
spacial extent and thus no mention of TS attm.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Podrazik
AVIATION...Podrazik
Hazardous weather outlook, Aug 22, 1:45 PM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
245 PM CDT Sat Aug 22 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-231200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
245 PM CDT Sat Aug 22 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated thunderstorms are possible at times through tonight.
Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Lee

The radar

The Des Moines radar (KDMX), 150 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Pocahontas

When
August 22, 4:47 PM CST
Where
Pocahontas County, 2.31 mi NNW of Havelock
Reported by
Law Enforcement
Coordinates
42.860, -94.720

County dispatch relayed reports of a funnel cloud near Haverlock.

Funnel Cloud, Pocahontas

When
August 22, 5:38 PM CST
Where
Pocahontas County, 4.62 mi SSW of Ware
Reported by
Public
Coordinates
42.740, -94.810

Public report of a funnel cloud west of Pocahontas.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908182, 908183.